MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Muscle Weakness/Atrophy (1967)
Date of Event 10/25/2022
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar and sacral spine for a lumbar fusion of vertebrae l3 to s1 and decompression, with intended placement of 8 vertebra screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeon: with the patient in prone position, attached the navigation reference array on the spinous process of vertebra l3.Acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.Verified the registration and accepted the accuracy to proceed.Starting with left s1, used the navigated pointer to determine the trajectory for the screws, and the navigated drill guide 2.6mm to drill into the vertebrae to create the pilot holes bilateral.Calibrated a non-brainlab tap to the navigation for instrument position display to thread the pilot holes.Placed the screws with a non-brainlab screwdriver, also beforehand calibrated to navigation, into and following the threaded pilot holes.Acquired verification intra-operative c-arm fluoro (x-ray) shots, and determined that the last screw placed, in left l3, deviated from its intended position by ca.1cm and into l4.Decided to remove this l3 screw and to re-place it with conventional methods to its correct position.Completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): the deviation of 1 of the 8 spine screws placed with the aid of navigation was detected by the surgeon with intra-operative c-arm fluoro shots before finalizing the surgery, and this placement was addressed at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.As a negative effect to the patient from the surgery, a "weakness in l5" was communicated.The severity of this "weakness", if it is reversible or might be permanent, also if this effect might be at all related to the deviating placement with navigation -since this placement was not into or at l5- remains unknown to brainlab.The patient remains under observation for the next 2-3 months.There was no harm or negative clinical effect to the patient due to the surgery/anesthesia prolong of ca.10-30min.There were further no remedial actions for the patient done, necessary or planned.There was no prolong of hospitalization reported either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole and a screw were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician): the deviation of 1 of the 8 spine screws placed with the aid of navigation was detected by the surgeon with intra-operative c-arm fluoro shots before finalizing the surgery, and this placement was addressed at the very same surgery.The final outcome of this surgery was successful as intended, with the placements correct at the end of the surgery.As a negative effect to the patient from the surgery, a "weakness in l5" was communicated.The severity of this "weakness", if it is reversible or might be permanent, also if this effect might be at all related to the deviating placement with navigation -since this placement was not into or at l5- remains unknown to brainlab.The patient remains under observation for the next 2-3 months.There was no harm or negative clinical effect to the patient due to the surgery/anesthesia prolong of ca.10-30min.There were further no remedial actions for the patient done, necessary or planned.There was no prolong of hospitalization reported either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating left l3 screw -in a different vertebra level l4 than apparently intended, additionally ca.1cm too medial- can be divided into two separate root causes: 1.Mix-up of the vertebra level during navigation and placement of the screw apparently intended for left l3 vertebra into vertebra left l4.The use of the brainlab navigation did not contribute to this mix-up of vertebra levels at this open surgery.The brainlab navigation aid displayed the instrumentation on the correct vertebra level currently treated within the pre-placement patient scan.Other than displaying instrument locations, the navigation does not have a function to decide at which location in the spine instrumentation should occur, this decision is the sole responsibility of the treating clinician.2.The additional deviation of this spine screw ca.1cm too medial can be attributed to relative movement of this vertebra operated on during the surgery (l4), in relation to vertebra l3 where the navigation reference array was attached to, especially since forces were used to open the cortical bone of l4.Vertebra movements relative to the navigation reference array during surgery cannot be recognized by the navigation when displaying tracked instrument positions on the pre-surgery patient scan.Apparently, the resulting deviation between the registered preoperative image scan in the navigation display and the actual patient anatomy while preparing the screw path in l4 (instead of the intended l3) was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key15813885
Report Number8043933-2022-00063
Device Sequence Number17604962
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2022
Initial Report FDA Received Date11/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown